Hail, Sheboygan
- When
- April 20, 12:00 AM CST
- Where
- Sheboygan County, 2.97 mi ESE of Plymouth
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.740, -87.922
A strong thunderstorm produced 1 inch hail.
A line of thunderstorms moved through southern Wisconsin in the early morning hours, bringing damaging winds for extreme southeastern WI.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A line of thunderstorms moved through southern Wisconsin in the early morning hours, bringing damaging winds for extreme southeastern WI.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 19, 11:37 PM CST, 23 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1237 AM CDT Thu Apr 20 2017
.UPDATE...
&&
.AVIATION(06Z TAFS)...
The main window for the showers and thunderstorms should be until
around 10z Thursday from west to east across the area. Ceilings
and visibilities may drop down to below alternate minimums in any
stronger storms, along with a risk for small hail and gusty
winds.
Some showers and isolated storms may linger until 13z or so in
the east, before moving out of the area. Low ceilings to IFR
category are possible late tonight into Thursday morning.
There should be a period of low level wind shear across the area
from around 09z to 13z Thursday, with southwest winds around 40 to
45 knots at 2000 feet above ground level. This is borderline to
mention in TAFs, with surface gusts approaching 20 knots at times.
Surface winds should gradually veer to southwest by later tonight
into early Thursday morning. Winds should then veer west behind a
cold front later Thursday morning into the afternoon. Gusts to
around 25 knots are expected in the afternoon.
Wood
&&
.PREV DISCUSSION... (Issued 946 PM CDT Wed Apr 19 2017)
UPDATE...
SPC has taken the slight risk for severe storms out of the
forecast area, with a marginal risk left for all but the
northeastern portions of the forecast area. Mesoscale models are
still bringing the current convection in Iowa east northeast
through the area between about 04Z and 10Z Thursday. This period
will see the best upward vertical motion, with frontogenesis from
the advancing cold front, and from the low level jet nose feeding
into central Wisconsin.
Area forecast soundings are showing any convection remaining
elevated in nature during this period across the area, with decent
elevated CAPE values. They all show pretty good effective and
deep layer shear. Could still see an isolated severe storm, given
the strong upward motion/shear and elevated CAPE.
Any risk for persistent heavy rainfall should remain just to the
north, where the low level jet is pointing and where convection is
expected to train from southwest to northeast. Think any storms
here in our area will not train and should move quickly enough to
limit any short term flooding potential. This could still cause
some area rivers to rise over the next few days.
Wood
MARINE...
Small Craft Advisory is in effect north of North Point Lighthouse
until 4 AM CDT Friday, and goes into effect south of there at 3
AM CDT Thursday until 4 AM CDT Friday. It may take another hour or
two for the winds to ramp up across the northern marine zones, but
should eventually become gusty for a time during the overnight
hours.
An area of showers and thunderstorms should move over the
nearshore waters later tonight, exiting the area early Thursday
morning. Gusty winds and small hail are possible in the strongest
storms.
As low pressure passes through or just north of the area early
Thursday morning, the winds may lull for a few hours, before
veering southwest to west later Thursday morning and becoming
gusty once again. Gusts up to 30 knots are expected Thursday
afternoon, with gusts to 25 knots into Thursday evening before
subsiding. Waves should build to 3 to 4 feet later tonight into
Thursday, before slowly subsiding Thursday night into Friday.
Wood
PREV DISCUSSION... (Issued 658 PM CDT Wed Apr 19 2017)
UPDATE...
AVIATION(00Z TAFS)...
Some MVFR ceilings are possible through the early evening hours,
with VFR ceilings then expected until showers and thunderstorms
move into the area. The main window for the showers and
thunderstorms should be from 03z until 09z Thursday from west to
east across the area. Ceilings and visibilities may drop down to
below alternate minimums in any strong/severe storms, along with a
risk for hail and strong winds.
Some showers and isolated storms may linger until 13z or so in
the east, before moving out of the area. Low ceilings to IFR
category are possible late tonight into Thursday morning, mainly
in the northern portions of the area.
There should be a period of low level wind shear across the area
from around 09z to 13z Thursday, with southwest winds around 40 to
45 knots at 2000 feet above ground level.
Surface winds should gradually veer from east/northeast this
evening to southwest by later tonight into early Thursday morning.
Winds should then veer west behind a cold front later Thursday
morning into the afternoon. Gusts to around 25 knots are expected
in the afternoon.
Wood
PREV DISCUSSION... (Issued 248 PM CDT Wed Apr 19 2017)
SHORT TERM...
Tonight and Thursday...Forecast Confidence is High.
12Z NAM appears to concentrate a little too much of the
thunderstorms tonight well north, along the 850 mb warm front.
HRRR is similar, though it does have a little more
showers/thunderstorms near the warm front. The GFS has more
showers/thunderstorms after the 850 mb warm front lifts north
this evening, which is preferred. Biggest issue is how quick the
rather deep low level inversion and surface cool air mixes out and
lifts north. Still looks like a severe thunderstorm potential.
Mainly hail later this evening. Low tornado threat near the warm
front just after midnight and early morning, mainly southwest of
Madison. The GFS has around 950 J/kg of mixed layer Cape at 4 am
in south central Wisconsin, with zero to 3 km EHI's of 1.75.
A wind threat will exist with any morning thunderstorms with the
cold front.
Brisk west to northwest winds are then expected Thursday.
Initially expect a stratocumulus shied to move in behind the cold
front. Southwest areas may scatter out late in the afternoon.
LONG TERM...
Thursday Night through Wednesday...Confidence Medium.
Split flow aloft will keep the most active weather to our north
and south. Will need to continue to monitor the evolution of the
cutoff low across the Midwest, but current indications is for the
to move east with time and remain to our south. Surface high
pressure will dominate our weather regime. Low level flow will
generally be out of the northeast, which should keep temperatures
at/just above average for late April. Upper level ridging builds
across the area late Sunday into Monday and afternoon highs should
return to the 60s for most areas (aside from the typically cooler
conditions near the lake).
The upper level pattern transitions to more of a zonal
orientation, with a few speedy shortwaves sliding through the area
in the Monday Night through Wednesday time frames. Consensus
suggests rain chances for Monday night and again on Wednesday,
with limited thunder potential. Temperatures will remain above
average through midweek. Beyond midweek, a transition to a much
more amplified upper pattern and the potential for even warmer
temperatures.
AVIATION(18Z TAFS)...
MVFR cigs across much of the forecast area. expect an area of
showers and scattered thunderstorms to develop later this
afternoon and evening ahead of an approaching warm front.
As a strong low exits Iowa and reaches central Wisconsin, a cold
front will push through from the west late tonight and during the
morning. Southern Wisconsin will briefly be in the warm sector
before move MVFR cigs spread in behind the cold front.
A few IFR cigs/vsbys in heavier thunderstorms.
MARINE...
As low pressure exits Iowa and strengthens across far southeast
Minnesota and central Wisconsin late tonight, winds will
increase. Winds will veer from northeast to east, to southeast,
ahead of a warm front that will lift north tonight. Winds and
waves may exceed small craft criteria, so will issue one north of
Milwaukee. Thunderstorms are expected tonight with the warm
front, and again with the cold front Thursday morning.
Then strong southwest and west winds expected in the wake of a
passing cold front Thursday with small craft advisory winds across
the near shore region.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory until 4 AM CDT Friday for LMZ645-646.
Small Craft Advisory until 4 AM CDT Friday for LMZ643-644.
&&
Update...Wood
Tonight/Friday and Aviation/Marine...Hentz
Friday Night through Thursday...GaganHazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 1008 PM CDT Wed Apr 19 2017 WIZ046-047-051-052-056>060-062>072-210315- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1008 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight Thunderstorms are expected to move east northeast through southern Wisconsin late this evening and overnight, entering southwestern Wisconsin around 11 PM, and exiting to the east after 5 AM. There is a Marginal Risk for severe storms during this time, which means an isolated severe storm is possible. Strong winds and large hail may occur in isolated severe storms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Up to one inch of rainfall overnight tonight will cause some rivers to rise to minor flood stage. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed overnight tonight. LMZ643>646-210315- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1008 PM CDT Wed Apr 19 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight A Small Craft Advisory is in effect north of North Point Lighthouse, and goes into effect at 3 AM for areas south of North Point Lighthouse. Thunderstorms are expected to move east northeast across the nearshore waters overnight, mainly between midnight and 5 AM. There is a Marginal Risk for severe storms during this time, which means an isolated severe storm is possible. Strong winds and large hail may occur in isolated severe storms. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The Small Craft Advisory will remain in effect until 4 AM Friday morning. Wood www.weather.gov/mkx
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1251 AM CDT THU APR 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL SHEBOYGAN FALLS 43.73N 87.81W
04/20/2017 M1.00 INCH SHEBOYGAN WI PUBLIC
PICTURE SENT VIA SOCIAL MEDIA
&&
SDAVISSpecial Weather Statement
National Weather Service Milwaukee/Sullivan WI
1254 AM CDT THU APR 20 2017
WIZ052-200630-
Sheboygan-
1254 AM CDT THU APR 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SHEBOYGAN COUNTY...
At 1253 AM CDT, a strong thunderstorm was located near Plymouth,
moving northeast at 60 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Sheboygan, Plymouth, Sheboygan Falls, Howards Grove, Kohler, Elkhart
Lake, Cascade, Adell, Waldo, Glenbeulah, Haven, Silver Creek,
Johnsonville, Batavia and Hingham.
LAT...LON 4376 8770 4373 8771 4355 8802 4363 8815
4389 8802 4389 8775 4388 8773 4381 8773
4377 8770
TIME...MOT...LOC 0553Z 221DEG 52KT 4366 8803
WOODThe Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
8 thunderstorm wind, 1 hail. Local standard time, as filed.
A strong thunderstorm produced 1 inch hail.
Several trees were downed by strong thunderstorm winds in the town of Delavan.
A large tree was downed by strong thunderstorm winds.
Two trees were downed by strong thunderstorm winds.
Strong thunderstorm winds ripped portions of a roof off of a home. An old barn was also destroyed by the strong winds.
Approximately 15 trees were downed across 4 yards on West 5 Mile Road between 43rd street and Interstate 94 in the town of Raymond. Some trees were uprooted and some were snapped.
Several 40 foot trees were uprooted by strong thunderstorm winds in Mount Pleasant.
Multiple large pine trees were snapped near base by strong thunderstorm winds. Power lines were also downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693499, 693490, 693492, 693491, 693493, 693497, 693494, 693498, 693495.